Journal Article

Lipid disorders in antiretroviral-naive patients treated with lopinavir/ritonavir-based HAART: frequency, characterization and risk factors

Maria Luisa Montes, Federico Pulido, Carlos Barros, Emilia Condes, Rafael Rubio, Concepción Cepeda, Fernando Dronda, Antonio Antela, José Sanz, Enrique Navas, Pilar Miralles, Juan Berenguer, Susana Pérez, Angeles Zapata, Juan J. González-García, Jose Ma Peña, J. J. Vázquez and Jose R. Arribas

in Journal of Antimicrobial Chemotherapy

Volume 55, issue 5, pages 800-804
Published in print May 2005 | ISSN: 0305-7453
Published online May 2005 | e-ISSN: 1460-2091 | DOI: http://dx.doi.org/10.1093/jac/dki063
Lipid disorders in antiretroviral-naive patients treated with lopinavir/ritonavir-based HAART: frequency, characterization and risk factors

More Like This

Show all results sharing these subjects:

  • Medical Oncology
  • Critical Care

GO

Show Summary Details

Preview

Objectives: The aim of this study was to evaluate the frequency, characteristics and risk factors of lipid changes associated with lopinavir/ritonavir treatment in antiretroviral-naive patients.

Methods: A prospective cohort of 107 antiretroviral-naive HIV-infected patients was followed for 12 months after starting lopinavir/ritonavir-based highly active antiretroviral therapy.

Results: At 12 months, percentages of patients with hypercholesterolaemia and hypertriglyceridaemia were 17.4% and 40%, respectively. Mean increases in total cholesterol and triglycerides were 40.7 and 73.3 mg/dL. There was a significant increase in both low-density and high-density (HDL) cholesterol, and no increase in the total cholesterol/HDL ratio (from 4.16 at baseline to 4.49 after 12 months). Baseline cholesterol > 200 mg/dL and triglycerides > 150 mg/dL were independent risk factors for dyslipidaemia, while hepatitis C coinfection appeared to be protective.

Conclusions: Patients with elevated lipid values at baseline have the greatest risk of developing hypercholesterolaemia and hypertriglyceridaemia after starting lopinavir/ritonavir. Antiretroviral-naive patients coinfected with hepatitis C have a low risk of developing hyperlipidaemia after starting lopinavir/ritonavir.

Keywords: antiretroviral therapy; hypercholesterolaemia; hypertriglyceridaemia; cholesterol; triglycerides; high-density cholesterol; low-density cholesterol

Journal Article.  2107 words.  Illustrated.

Subjects: Medical Oncology ; Critical Care

Full text: subscription required

How to subscribe Recommend to my Librarian

Users without a subscription are not able to see the full content. Please, subscribe or login to access all content.